A case of tenofovir-induced extreme osteopaenia
Keywords:tenofovir, osteopaenia, insufficiency fracture, HIV, orthopaedics
Background; Tenofovir disoproxil fumarate (TDF) is classified as a nucleoside reverse transcriptase inhibitor (NRTI). TDF is integral to several first-line treatment regimens for HIV and post-exposure prophylaxis. This case details an example of severe tenofovir-induced osteopaenia. We hope to raise awareness of this side effect so that it may be screened for more effectively and to provide an approach to management in secondary care.
Case report: We present the case of an HIV-positive, 52-year-old woman who had been on TDF treatment for over ten years. She presented complaining of progressively worsening weakness, bone pain and immobility and sustained spontaneous fractures of multiple long bones. Tenofovir-induced hypophosphaetemic osteomalacia and osteopaenia was diagnosed based on clinical, radiographic and laboratory findings.
Discussion: The patient was successfully treated through the fixation of her long bone fractures with intramedullary nails and prophylactic nailing of the remaining long bones in her lower extremities. She received calcium and phosphate supplementation, and the causative agent was stopped.
Conclusion: HIV-positive patients on TDF should be screened routinely for renal function, and symptoms such as bone pain should not be ignored. Cessation of the causative agent and correct supplementation are critical adjuncts to surgical intervention for improved outcomes in these patients. In cases of severe osteopaenia, orthopaedic surgeons should consider prophylactic fixation of long bones and use intramedullary fixation where possible.
Level of evidence: Level XX